Illinois, 2009

Flash Flood and Flooding in Illinois, March 10 to 11, 2009

March 10 to 11, 2009 · NWS LOT · 6 events in 4 counties and zones

Heavy rain fell during the afternoon and evening hours of March 10th, just a few days after heavy rain fell on March 8th. Flooding was reported across many areas with a few reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell during the afternoon and evening hours of March 10th, just a few days after heavy rain fell on March 8th. Flooding was reported across many areas with a few reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 10, 5:34 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Mar 10, 5:34 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
634 AM CDT TUE MAR 10 2009

.DISCUSSION...
329 AM CDT

MAIN FORECAST CHALLENGES THIS MORNING REVOLVE AROUND THE
INTENSIFYING LOW PRESSURE TRACKING TO OUR WEST TODAY INTO TONIGHT
AND ITS IMPACTS ON OUR WEATHER.

08Z SURFACE ANALYSIS HAD 1004MB LOW OVER EASTERN KANSAS WITH A
WARM FRONT EXTENDING EAST FROM THIS LOW INTO DOWNSTATE ILLINOIS
AND SOUTHERN INDIANA. REGIONAL PROFILER NETWORK AND WSR-88D VWPS
SHOW A VERY IMPRESSIVE 75KT 850MB LOW LEVEL JET OVER
MO...ADVECTING DEWPOINTS OF 10-14C OBSERVED ON EVENING SOUNDINGS
NORTHWARD INTO ILLINOIS. TREMENDOUS MOISTURE CONVERGENCE ON THE
NOSE OF THIS LOW LEVEL JET IS HELPING FEED AND SUSTAIN THE
EXPANSIVE AREA OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDER
THAT IS CURRENTLY SOAKING THE ALREADY WATER LOGGED REGION. HAVE
ALREADY ISSUED AREAL FLOOD WARNING FOR ENTIRE CWA...SO WILL GO AHEAD
AND KILL THE FLASH FLOOD WATCH EARLY.

THIS MASSIVE SLUG OF +RA IS LIKELY BEING AIDED IN PART BY SUBTLE
SHORT WAVE EVIDENT ON WATER VAPOR IMAGERY OVER NC MO/SC
IA...WHICH IS LIKELY THE REASON FOR SUCH A STRONG LOW LEVEL JET.
EXTRAPOLATION WOULD HAVE THIS SHORTWAVE THROUGH MOST OF OUR CWA BY
MID MORNING...WITH LLJ LIKELY HAVING VEERED SUFFICIENTLY TO POINT
THAT MOISTURE CONVERGENCE WOULD BE MAXIMIZED EAST OF OUR CWA. WILL
LIKELY MAINTAIN CATEGORICAL POPS EARLY THIS MORNING FOR AT LEAST
EASTERN PORTIONS OF THE CWA...BUT WILL BE MAKING A LAST MINUTE
DECISION ON EARLY MORNING POPS.

IN THE WAKE OF THIS LEAD SHORT WAVE SHOULD SEE A DECREASE IN
COVERAGE AND INTENSITY OF PRECIPITATION FOR MUCH OF THE DAY.
CONTINUED ISENTROPIC ASCENT AHEAD OF THE ADVANCING WARM FRONT IN
A VERY MOIST ENVIRONMENT MAKES IT HARD TO RULE OUT SOME SCT SHRA
FROM THE LATE MORNING THROUGH MID AFTERNOON THOUGH.

ATTENTION WILL THEN TURN TO THE VIGOROUS TROUGH STILL OUT OVER THE
ROCKIES EARLY THIS MORNING. THIS TROUGH IS EXPECTED TO MOVE
EASTWARD TODAY TAKING ON AN INCREASINGLY NEGATIVE TILT AS IT MOVES
INTO THE UPPER MISSISSIPPI VALLEY TONIGHT. SURFACE LOW LIFTING
NORTHEAST OUT OF KANSAS SHOULD BEGIN TO DEEPEN SOME TODAY AND DRAG
A WARM FRONT NORTH INTO NORTHERN ILLINOIS. WHILE MOST OF THE CWA
WILL MAKE IT AT LEAST BRIEFLY INTO THE WARM SECTOR...APPEARS AS
THOUGH THE MID-LEVEL DRY INTRUSION WITH ITS STEEPER LAPSE RATES WILL
STAY NORTH OF THE CWA. GIVEN WEAK LAPSE RATES AND LITTLE IF ANY
SURFACE HEATING SUSPECT INSTABILITY IN MAJORITY OF OUR CWA WILL BE
ALMOST NON-EXISTENT.

GFS/RUC13/WRF-NMM/WRF-ARW ARE ALL IN GOOD AGREEMENT ON THE
STRONGEST MOISTURE CONVERGENCE ALONG THE FRONT BEING SOUTH OF THE
CWA INITIALLY THIS AFTERNOON...EVENTUALLY STRENGTHENING FARTHER
NORTH. GIVEN THE LACK OF INSTABILITY AND POSSIBILITY RELATIVELY
WEAK MOISTURE CONVERGENCE ALONG THE FRONT...WOULD NOT BE SURPRISED
TO SEE MOST OF THE CWA MISS OUT ON ANY MEANINGFUL CONVECTION ALONG
THE FRONT LATE THIS AFTERNOON INTO THIS EVENING. WOULD EXPECT
CONVECTION TO DEVELOP AND INTENSIFY INITIALLY OVER MISSOURI FIRST
AS STRONGEST UPPER FORCING BECOME JUXTAPOSED OVER TOP THE FRONT
AND BETTER INSTABILITY. THIS LOW-TOPPED CONVECTION SHOULD SLOWLY
BUILD NORTHWARD UP THE FRONT AS IT ACCELERATES EASTWARD. SUSPECT
THE MORE IMPRESSIVE CONVECTION SHOULD HAVE BUILT FAR ENOUGH NORTH
UP THE FRONT TO REACH OUT SOUTHEAST CWA LATE THIS AFTERNOON INTO
EARLY THIS EVENING. STORM MODE IS DIFFICULT TO FORECAST...BUT
GIVEN THE VERY STRONG LINEAR FORCING SUSPECT CONVECTIVE MODE WOULD
TEND TO FAVOR STRONGLY FORCED LOW-TOPPED SQUALL LINE WITH
ATTENDANT DAMAGING WIND THREAT.

HIGHEST PROBABILITY FOR DAMAGING WINDS WILL BE OVER OUR SE
CWA. HOWEVER...SHOULD LINE OF CONVECTION DEVELOP FARTHER NORTH
INTO THE CWA BEFORE THE COLD FRONT SWEEPS THROUGH CANNOT RULE OUT
DOWNWARD TRANSPORT OF SOME DAMAGING WINDS FROM WHAT WOULD
ESSENTIALLY BE A LINE OF HEAVY SHOWERS ACROSS THE CHICAGO AREA.

REGARDLESS OF WHETHER THERE ARE ANY HIGH WINDS WITH THE CONVECTION
ALONG THE FRONT...EVERYONE SHOULD SEE HIGH WINDS EVENTUALLY
TONIGHT AS BOMBOGENESIS OCCURS TONIGHT AS THE SURFACE LOW MOVES
FROM THE UPPER LAKES TO JAMES BAY. VERY STRONG COLD AIR ADVECTION
AND STRONG PRESSURE RISES SHOULD HELP TRANSPORT SOME OF THE
MOMENTUM OF THE 50KT WINDS RIGHT OFF THE DECK TO THE SURFACE IN
GUSTS. GUIDANCE ALL SUGGESTS THAT WINDS SHOULD STAY BELOW WARNING
CRITERIA...BUT WITH SUCH EXPLOSIVE CYCLOGENESIS THIS IS SOMETHING
THAT WILL NEED TO BE WATCHED CLOSELY. IN THE LIGHT OF RECENT
GUIDANCE WILL BE HOISTING A WIND ADVISORY FOR THE ENTIRE CWA FOR
TONIGHT GUSTS TO AROUND 50 MPH A GOOD BET. GIVEN THE SATURATED
GROUND...SHALLOW ROOTED TREES COULD FALL VICTIM TO THE HARSH
WINDS TONIGHT.

THE STRENGTH OF THE PROGGED COLD AIR ADVECTION IS REALLY SOMETHING
TO MARVEL AT...WITH MODELS ADVERTISING A NEARLY 20C TEMP DROP AT
850MB IN 6 HOURS THIS EVENING. THIS WILL LIKELY REFLECTED BY
AROUND A 30F DROP IN SFC TEMPS IN JUST A MATTER OF A FEW
HOURS...WHICH ALONG WITH THE VERY HIGH WINDS WILL BE A BRUTAL
REMIND FROM OLD MAN WINTER THAT HE ISNT QUITE READY TO RETREAT
INTO HIBERNATION JUST YET...

AFTER TONIGHT WEATHER WILL BE DRY WITH BELOW NORMAL TEMPS FOR THE
NEXT FEW DAYS. TEMPS WILL BEGIN MODERATING BY LATE IN THE WEEK.
QUICK PEEK AT 00Z MODELS DOES SUGGEST A CHANCE OF PRECIPITATION BY
LATE IN THE WEEKEND...BUT WILL LET DAY SHIFT GET A LOOK AT FULL
SUITE OF MODEL GUIDANCE BEFORE CONSIDERING ADDING POPS THIS
WEEKEND.

IZZI

&&

.AVIATION...
634 AM CDT

1200 UTC TAFS...MAIN AXIS OF MODERATE TO HEAVY RAIN CONTINUES TO
SHIFT OFF TO THE EAST AND THE MAIN LOW LEVEL FORCING SHIFTS EAST
THIS MORNING. AFTER A BRIEF LULL IN THE RAIN...ANOTHER BATCH OF
RAIN SHOWERS IS FORECAST TO REACH NORTHERN ILLINOIS BY MID
MORNING. CIGS AND VIS WILL REMAIN MVFR TO IFR THIS MORNING WITH A
FEW SITES ACROSS THE REGION DIPPING DOWN TO LIFR. NOT EXPECTING
MUCH OF A BREAK FROM THESE LOW CONDITIONS UNTIL THE WARM FRONT
FURTHER DOWN STATE LIFTS NORTH THROUGH THE TAF REGION. COULD
START SEEING SOME GUSTS UP TO AROUND 20KTS AS THE WARM FRONT COMES
THROUGH...BUT WILL LIKELY ALSO SEE AN INCREASE IN THUNDERSTORM
DEVELOPMENT IN THE WARM SECTOR. AT THE MOMENT...LOOKS LIKE THE
BEST INSTABILITY IS GOING TO BE FURTHER SOUTH AND EAST FROM THE
TERMINALS SO AT THIS POINT HAVE JUST LEFT THE VCTS IN THE PERIOD
JUST BEFORE THE COLD FRONT COMES THROUGH. ONCE THIS FRONT DOES
CLEAR THE TAF SITES...WINDS WILL RAPIDLY INCREASE TO BEING
SUSTAINED AROUND 20 TO 25KTS WITH GUSTS UP TO 35 TO 40KTS OUT OF
THE WEST TONIGHT INTO EARLY WEDNESDAY. MVFR CLOUD DECK WILL LIKELY
LINGER THROUGH THE EARLY MORNING HOURS ON WEDNESDAY AS WELL AS THE
MAIN AREA OF LOW PRESSURE DEEPENS ACROSS THE NORTHERN GREAT LAKES.

EXPECT IFR TO MVFR CONDITIONS THROUGH THE MORNING WITH SOME
IMPROVEMENT TO MVFR THIS AFTERNOON...THEN GRADUALLY IMPROVING TO
VFR OVERNIGHT.

HALBACH

&&

.MARINE...
235 AM CDT

EVERYTHING STILL LOOKS ON TAP FOR STORM FORCE WINDS OVER THE LAKE
EARLY WEDNESDAY WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF
THE LAKE WITH THE LOW RAPIDLY DEEPENING OVER NORTHERN WISCONSIN LATE
TUESDAY.  STILL HAVE THE CHANCE OF SEEING SOME STORM FORCE WINDS
ACROSS THE SOUTH HALF OF THE LAKE...BUT CONFIDENCE WASNT HIGH
ENOUGH AT THIS POINT...SO HAVE GONE WITH A STORM WARNING FOR THE
NORTH HALF AND A HIGH END GALE WARNING FOR THE SOUTHERN
HALF/NEARSHORE ZONES OVERNIGHT TUESDAY INTO WEDNESDAY. A GALE
WARNING WILL LIKELY BE NEEDED TO FOLLOW THE STORM WARNING FOR THE
NORTH HALF DURING THE DAY WEDNESDAY.  WITH THE STRONG WINDS AND COLD
AIR WRAPPING IN BEHIND THIS SYSTEM...ALSO HAVE THE POTENTIAL FOR
SOME FREEZING SPRAY ACROSS THE LAKE.

AFTER THIS POTENT SYSTEM MOVES THROUGH...FAIRLY QUIET PERIOD ON TAP
THURSDAY ONWARD AS A BROAD RIDGE OF HIGH PRESSURE MOVES IN ACROSS
THE GREAT LAKES.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039...9 PM TUESDAY TO 7 AM WEDNESDAY.

IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019...9 PM
     TUESDAY TO 7 AM WEDNESDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...7 PM TUESDAY TO 5 PM WEDNESDAY.

     STORM WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...9 PM TUESDAY TO 9 AM WEDNESDAY.

&&
Hazardous weather outlook, Mar 10, 3:36 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
436 AM CDT TUE MAR 10 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
110945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
436 AM CDT TUE MAR 10 2009 /536 AM EDT TUE MAR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

  FLOODING.

  WIND GUSTS OF 40 TO 50 MPH.

  ISOLATED TO SCATTERED THUNDERSTORMS...THE MOST INTENSE MAY PRODUCE:
    DAMAGING WINDS OVER 60 MPH.
    HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

  FLOODING WILL CONTINUE TO AFFECT THE ENTIRE OUTLOOK AREA THROUGH
  TONIGHT.

  STRONG WINDS ARE LIKELY ACROSS THE ENTIRE OUTLOOK AREA FROM MID
  EVENING THROUGH THE OVERNIGHT TONIGHT.

  NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING MAINLY SOUTH
  OF INTERSTATE 80.

  THUNDERSTORMS WITH AT LEAST SOME POTENTIAL FOR DAMAGING WINDS
  ARE POSSIBLE BETWEEN 3 PM AND 9 PM...THE HIGHEST CHANCES WILL
  EXIST SOUTH AND EAST OF INTERSTATE 55 IN ILLINOIS EASTWARD INTO
  NORTHWEST INDIANA.

 DISCUSSION:

  AN INTENSE EARLY SPRING STORM SYSTEM WILL TRACK FROM KANSAS INTO
  THE UPPER GREAT LAKES BY THIS EVENING. ISOLATED THUNDERSTORMS
  COULD AFFECT MAINLY SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS
  MORNING...BUT THE BETTER CHANCES OF THUNDERSTORMS WILL EXIST
  FROM MID AFTERNOON THROUGH MID EVENING AS A POWERFUL COLD FRONT
  SWEEPS ACROSS THE AREA. GIVEN THE VERY STRONG WINDS ALOFT...SOME
  OF THE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS. THE GREATEST
  CHANCES OF THUNDERSTORMS WILL WINDS IN EXCESS OF 60 MPH WILL BE
  OVER SOUTHEASTERN PORTIONS OF THE AREA...WHERE TEMPERATURES WILL
  BE MILDER THIS AFTERNOON.

  THERE IS A CHANCE THAT LINE OF HEAVY SHOWERS COULD DEVELOP AS
  FAR NORTH AS THE CHICAGO AREA LATE THIS AFTERNOON...IF THESE
  SHOWERS DO DEVELOP THEY COULD ALSO PRODUCE STRONG WIND GUSTS.

  IN THE WAKE OF THE COLD FRONT VERY STRONG WEST WINDS WILL GUST
  TO BETWEEN 40 AND 50 MPH AT TIMES TONIGHT.

  FINALLY...FLOODING WILL CONTINUE THROUGH TONIGHT ON STREAMS...
  CREEKS...AND RIVERS THROUGHOUT THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SOME CREEKS AND STREAMS MAY REMAIN FLOODED INTO WEDNESDAY OR
  THURSDAY...WITH MANY LARGER RIVERS LIKELY TO REMAIN IN FLOOD
  THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SKYWARN SPOTTERS MAY BE NEEDED BETWEEN 3 AND 9 PM...PRIMARILY IN
  NORTHWEST INDIANA AND EAST CENTRAL ILLINOIS. SPOTTERS AND
  OBSERVERS ARE ALSO ASKED TO RELAY ANY REPORTS OF FLOODING OR
  MEASURED HEAVY RAINFALL TOTALS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-110945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
436 AM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING. ANY SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING
COULD PRODUCE WIND GUSTS OVER 35 KNOTS.

GALE FORCE WINDS TO 45 KNOTS WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS TO 40 KNOTS ARE LIKELY WEDNESDAY...WITH HAZARDOUS
WINDS AND WAVES LINGERING INTO THURSDAY MORNING.

FREEZING SPRAY IS LIKELY WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-110945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
436 AM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY THIS EVENING.

STORM FORCE WINDS TO 50 KNOTS ARE LIKELY TO DEVELOP OVER NORTHERN
PORTIONS OF THE LAKE TONIGHT...WITH GALES TO 45 KNOTS LIKELY OVER
SOUTHERN PORTIONS OF THE LAKE.

FREEZING SPRAY IS LIKELY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STORM FORCE WINDS WILL DIMINISH TO GALES WEDNESDAY OVER NORTHERN
PORTIONS OF THE LAKE...WITH GALES CONTINUING OVER SOUTHER PORTIONS
OF THE LAKE.

FREEZING SPRAY IS LIKELY WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Mar 10, 6:34 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
734 AM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       1 ESE STREATOR          41.12N 88.81W
03/10/2009  M1.35 INCH       LA SALLE           IL   TRAINED SPOTTER

            MEASURED IN THE LAST 11 HOURS.

&&

RODRIGUEZ
Local storm report, Mar 10, 7:07 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
807 AM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       PEOTONE                 41.33N 87.80W
03/10/2009  M1.34 INCH       WILL               IL   TRAINED SPOTTER

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 22 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 flash flood. Local standard time, as filed.

Flood, Cook

When
March 10, 10:00 AM CST to March 11, 12:00 PM CST
Where
Cook County, 1.86 mi NW of Lambert to 1.06 mi ENE of Chicago Ridge
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.702, -87.851

After heavy rain fell from March 8th to March 10th, flooding was reported on county and rural roads in and around Palos Heights and Palos Park. Part of 135th Street was closed near Ridgeland Avenue due to flooding. Part of 123rd Street collapsed at 86th Avenue. Flooding was also reported near Route 83 just east of Southwest Highway.

Flood, Cook

When
March 10, 10:00 AM CST to March 11, 10:00 AM CST
Where
Cook County, 0.04 mi SW of Techny to 0.72 mi N of Sunset Park
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.120, -87.801

After heavy rains from March 8th through March 10th, flooding occurred across many parts of Northfield, including yard and road flooding as well as basement flooding.

Flood, Grundy

When
March 10, 7:00 PM CST to March 11, 10:00 AM CST
Where
Grundy County, 1.11 mi NW of Nettlecreek to 1.36 mi S of Kinsman
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.461, -88.596

Heavy rain caused ditches, streams and rivers to overbank throughout Grundy County. Runoff washed out several roadways. Numerous homes had basement/crawlspace flooding. Sandbagging took place in many areas of the county.

Flood, Kankakee

When
March 10, 7:34 PM CST to March 11, 1:00 AM CST
Where
Kankakee County, 2.93 mi WNW of Bourbonnais to 2.15 mi NW of Kankakee Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.169, -87.930

Ditches and fields were reported to be flooded along with standing water on some roads. Storm total rainfall was measured at 1.81 inches in Kankakee.

Flood, Iroquois

When
March 10, 8:00 PM CST to March 11, 2:00 AM CST
Where
Iroquois County, 2.43 mi NW of L Erable to 2.08 mi E of Chebanse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.929, -87.876

Old Route 45 was closed due to flooding from Clifton to Chebanse.

Flash Flood, Iroquois

When
March 10, 8:00 PM CST to March 11, 2:00 AM CST
Where
Iroquois County, 1.82 mi WSW of Milford to 1.05 mi ESE of Bryce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.644, -87.704

Route 1 viaduct in Milford was flooded with 9 feet of water. Drivers from two cars had to be rescued from their flooded cars.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162740, 162744, 160326, 159282, 159295, 159300.